Alert archive / Florida / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 273, NWS Tallahassee, FL

September 30, 2018Bay County, Florida

NWS Tallahassee, FL issued this severe thunderstorm warning at Sep 30, 2018, 3:04 PM CDT for Bay County, Florida. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 30, 2018, 3:04 PM CDT (20:04 UTC)
Expired
Sep 30, 2018, 3:45 PM CDT
In force
41 min
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Bay County, FL

The radar

The Eglin Afb radar (KEVX), 46 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 30, 2:04 PM CDT, 1 hour earlier.

Area forecast discussion, Sep 30, 2:04 PM CDT, 1 hour before
Area Forecast Discussion
National Weather Service Tallahassee FL
304 PM EDT Sun Sep 30 2018

.NEAR TERM [Through Tonight]...

Convection is popping more or less on schedule this afternoon.  Main
focus area will be over the panhandle the next few hours.  A second
area of focus will spread from the I-75 corridor to the west as the
Atlantic seabreeze interacts with a pre-existing boundary across
south GA.  Very moist airmass in place means locally very heavy rains
are likely and there remains enough instability (3000+ J/KG CAPE)
for a strong to locally severe storm.  Storms will diminish quickly
around/after sunset with a few late night showers and storms
redeveloping over the waters.  Temperatures will be close to last
night's readings in line with latest guidance.

.SHORT TERM [Monday Through Tuesday Night]...

High pressure ridge overhead will remain in place through Tuesday
evening with moderate easterly flow persisting through the short
term. Precipitable waters will remain elevated and around 2 inches
through Monday and Tuesday to lend scattered chances for showers and
thunderstorms across the region. Most of the focus will be on the
east coast seabreeze as it moves inland, but we can also expect some
development along the Gulf coast seabreeze as it slowly moves
inland. temperatures are going to remain above normal and in the
lower 90s on Monday and Tuesday. Not expecting much relief at night
with nighttime lows in the low 70s.

.LONG TERM [Wednesday Through Sunday]...

Long term period beginning on Wednesday will see a gradual shift to
a drier pattern as the ridge of high pressure rebuilds across the
region. Easterly flow looks to continue through the long term period
but much drier air aloft will decrease precipitable waters across
the region to near 1 inch by the weekend. This will supress rain
chances for the latter part of the week and into the weekend. With
the ridge in place overhead, don't expect much relief in
temperatures with plenty of sunshine contributing to temperatures
around 90 degrees.

&&

.AVIATION [Through 18Z Monday]...

Will carry VCTS all sites and a tempo thunder everywhere but TLH
this afternoon through early evening. Plenty of moisture and
instability in place and convective triggers in the form of the
sea breeze and older convective boundaries all around. Expect
things to really get going storm-wise in the 19-20Z timeframe
then dissipate quickly after around 00Z. Additional thunderstorms
tmrw will generally hold off until after the 18Z expiration time.
Will likely be some low clouds and fog around ALY once again
late tngt.

&&

.MARINE...

Easterly flow around 10 to 15 knots will persist through the next
week with a chance for showers and thunderstorms every day. Seas
will be around 2 to 3 feet through the week.

&&

.FIRE WEATHER...

A summer-like pattern will continue through the next few days with
mainly afternoon and evening scattered showers and thunderstorms.
Relative humidity values will remain well above critical levels,
thus there are no fire weather concerns.

&&

.HYDROLOGY...

Hydrology concerns are low through the next 7 days. Flooding is
not anticipated but we can not rule out any slow moving thunderstorms
producing very localized minor flooding in poor drainage regions.
Drier conditions expected from Wednesday through next weekend.

&&

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur by calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   73  89  72  90  72 /  50  50  20  40   0
Panama City   74  89  73  89  72 /  70  40  20  40  20
Dothan        70  87  69  88  69 /  60  30  10  30   0
Albany        72  88  71  89  71 /  60  20  10  30   0
Valdosta      71  89  71  89  69 /  50  50  20  50   0
Cross City    72  90  72  91  71 /  20  50  20  50  10
Apalachicola  76  87  74  86  75 /  40  40  40  50  30

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Johnstone
SHORT TERM...Dobbs
LONG TERM...Dobbs
AVIATION...Johnstone
MARINE...Dobbs
FIRE WEATHER...Godsey
HYDROLOGY...Dobbs

In the hours before

Special weather statement, Sep 30, 2:54 PM CDT, 10 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
354 PM EDT SUN SEP 30 2018

FLZ112-302045-
Coastal Bay FL-
354 PM EDT SUN SEP 30 2018

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN BAY COUNTY IN THE
PANHANDLE OF FLORIDA UNTIL 445 PM EDT...

At 353 PM EDT, Doppler radar was tracking a strong thunderstorm near
Panama City Beach. This storm was moving south at 5 mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Panama City, Lynn Haven, Panama City Beach, Tyndall Air Force Base,
West Bay, St Andrews State Park, Gulf Lagoon Beach, Magnolia Beach,
Beacon Beach, Gulf Resort Beach, West Panama City, Bahama Beach,
Biltmore Beach, Edgewater Gulf Beach and Bid-a-Wee.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3030 8587 3028 8567 3007 8564 3015 8579
      3020 8591
TIME...MOT...LOC 1953Z 006DEG 4KT 3023 8578

38-GODSEY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 30, 2:52 PM CDTSpecial Marine WarningTAE83 min
Sep 30, 2:54 PM CDTSpecial Weather StatementTAEBay51 min
Sep 30, 3:41 PM CDTSpecial Marine WarningTAE61 min
Sep 29, 9:17 PM CDTSpecial Weather StatementTAELanier28 min
Sep 30, 4:37 PM CDTSpecial Weather StatementTAEGeneva38 min

Nearby

Severe Thunderstorm Warnings in Florida, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.